Hospitalized patients who receive antibiotics are at risk of developing Clostridium difficile colitis. Antibiotics change the normal colonic bacterial flora and C. difficile colonize the colon in these patients. C. difficile produces toxins that cause inflammation of the colonic mucosa. Even though clindamycin has been traditionally linked to the development of C. difficile colitis, almost all antibiotics can cause the disease.

Are you more of a visual learner? Check out our online video lectures and start your pathology course now for free!

clostridium difficile

Image: “Clostridium difficile from a stool sample obtained using a 0.1 µm filter” by Content Providers(s): CDC/ Lois S. Wiggs Photo Credit: Janice Carr Original uploader of this file was Marcus007 at de.wikipedia – Original file: This media comes from the Centers for Disease Control and Prevention’s Public Health Image Library (PHIL), with identification number #6259. License: Public Domain


Introduction

Clostridium difficile colitis is the cause of antibiotic-related diarrhea especially in hospitalized patients who receive broad spectrum antibiotics. In most cases, the presentation consists of diarrhea and abdominal colic. Less commonly, patients can develop fulminant colitis.

Epidemiology of C. Difficile Infection

It is important to differentiate between mere colonization with C. difficile and the development of symptoms. 20% of inpatients are expected to have C. difficile but only a third of them will have diarrhea.

In the United States, C. difficile colitis is responsible for at least 3 million cases of colitis per year. Additionally, those who received an antibiotic in the last three months and present with diarrhea should be evaluated for possible C. difficile colitis. While the majority of the cases are hospital-acquired, up to 40% of C. difficile colitis cases are community acquired.

C. difficile colitis is relatively more common in the elderly. It is important to note that C. difficile is becoming more common among hospitalized children with predisposing conditions such as inflammatory bowel disease.

The recurrence rate of C. difficile colitis is high, 40%, and can be attributed to metronidazole or vancomycin resistance.

Etiology of C. Difficile Infection

clostridium difficile stool sample

Image: “Scanning electron micrograph of Clostridium difficile bacteria from a stool sample. Obtained from the CDC Public Health Image Library.” by Transferred from en.wikipedia to Commons. This media comes from the Centers for Disease Control and Prevention’s Public Health Image Library (PHIL), with identification number #6260. License: Public Domain

In order for the patient to develop a disturbance of his or her normal colonic flora, they can be on certain medication or to have some disease condition that can increase the risk of C. difficile colonization.

Antibiotics previous use is the most commonly implicated etiology in C. difficile colitis. Cephalosporins, penicillins and clindamycin have been associated with C. difficile infection and the recent expanding use of fluoroquinolones is thought to be responsible for the emergence of the NAP1 strain that is implicated in fulminant colitis. Prolonged use of antibiotics and combination therapy are also possible risk factors for C. difficile infection.

Proton pump inhibitors when used in older patients who are also receiving antibiotics put them at even higher risk of developing C. difficile infection. For less known reasons, fluoxetine and mirtazapine, two common antidepressants have also been shown to be linked to the development of C. difficile colitis.

Patients with suppressed immunity due to malignancies or chemotherapy are known to have a disturbance in their normal colonic flora and are at risk of developing C. difficile infection. Patients with inflammatory bowel disease, necrotizing enterocolitis and Hirschsprung disease are also at risk of developing C. difficile colitis.

Pathophysiology of C. Difficile Infection

Antibiotics are known to cause changes in the normal bacterial flora of the colon. While in most patients receiving antibiotics these changes are not severe enough to cause a problem, in the elderly and patients with pre-existing conditions such as inflammatory bowel disease, C. difficile colonization of the colon can happen. Once the colon is colonized with C difficile, the bacteria can release cytotoxic toxins that cause inflammation and mucosal damage.

Two different types of toxins can be produced by C. difficile. Toxin A, an enterotoxin, binds to certain receptors in the cellular lining of the intestine and toxin B, a cytotoxin, has a direct effect on the same cells that result in apoptosis. The ultimate result is mucosal inflammation and necrosis which causes diarrhea and abdominal pain.

A specific strain of C. difficile, NAP1, is responsible for fulminant colitis that is associated with leukocytosis, acute renal injury and toxic megacolon. Unfortunately, this form of life-threatening colitis can be managed only by a subtotal colectomy.

Clinical Presentation of C. Difficile Infection

While two thirds of the patients are asymptomatic, the symptomatic third can develop mild diarrheal disease, pseudomembranous colitis or fulminant life-threatening colitis.

Patients usually complain of watery diarrhea but could also have bloody diarrhea. Abdominal pain, fever and malaise are also common. These symptoms are not specific enough and the doctor’s threshold to suspect C. difficile infection should be low especially if there is known history of recent antibiotic’s exposure or hospitalization.

In mild cases, physical examination could only reveal a fever and diffuse abdominal tenderness. In more severe cases, tenderness and rebound tenderness become more pronounced. Patients with severe dehydration, abdominal distension, decreased bowel sounds and perhaps rigidity could have fulminant C. difficile colitis or pseudomembranous colitis.

Diagnostic Workup of C. Difficile Colitis

Laboratory investigations in C. difficile infection are helpful as they can show an elevated white blood cell count. Kidney function should be checked as C. difficile severe infection can cause kidney injury. Electrolytes should be checked as these patients are at risk of dehydration and developing electrolytes imbalance.

Stool analysis is recommended in symptomatic patients. Fecal leukocytes are common and found in 50% of the patients. While the gold standard to diagnose C. difficile is to perform a stool culture, this examination is time consuming and enzyme immunoassay for toxins A and B in the stool is recommended in order to not delay treatment.

The current consensus is to first use a Glutamate Dehydrogenase (GDH) enzyme immunoassay to detect GDH that is produced by C. difficile as a first step and if positive, a second confirmatory test to detect toxin B should be offered.

Endoscopic image of pseudomembranous colitis, taken with Olympus colonoscope.

Image: “Endoscopic image of pseudomembranous colitis, taken with Olympus colonoscope.” by User:Samir. License: CC BY 3.0

In patients with more severe disease and especially if pseudomembranous colitis is suspected, abdominal computed tomography is indicated. Computed tomography reveals colonic wall thickening in these cases and could also reveal other intraabdominal pathology such as abscess or colonic perforation and fluid accumulation in the abdominal cavity.

Endoscopy can also be used but is not needed to make the diagnosis of C. difficile. If colonoscopy is performed, the yellowish plaques overlaying the inflamed mucosa could be visualized, pseudomembranes, see figure. This is not a true membrane as it contains mucin, fibrin, necrotic cells and neutrophils but not viable epithelium.

Management of C. Difficile Infection

Because of the wide range of presentation of C. difficile infection, the European Society of Clinical Microbiology has sought to put some guidelines to help with the choices in how to manage patients with C. difficile colitis.

As a rule of thumb, patients with symptomatic C. difficile colitis should receive treatment which is mainly an antibiotic and include metronidazole, vancomycin or fidaxomicin. Patients with mild disease should receive oral metronidazole, while those with more severe disease or leukocytosis should be on vancomycin. Fidaxomicin should be reserved for recurrent cases or for patients unable to receive oral antibiotics.

Patients with severe and/or recurrent C. difficile colitis should have a total colectomy. Fecal transplantation for recurrent C. difficile but without life-threatening complications is promising.

The Center for Disease Control CDC has also put some guidelines to lower the risk of developing C. difficile infection in hospitalized patients. They recommend to restrict antibiotics only for patients with presumed infections and to use narrow-spectrum antibiotics when possible. This recommendation is responsible for a 26% reduction in the incidence of C. difficile infection.

Patients with life-threatening colitis, toxic megacolon or with complications such as bowel perforation may need a surgical intervention. The recommended approach is a total or subtotal colectomy and an end ileostomy. Patients older than 70 years of age, with severe leukocytosis or leukopenia and with cardiorespiratory failure are at the highest risk of developing fulminant C. difficile colitis.

Lecturio Medical Courses

Leave a Reply

Your email address will not be published. Required fields are marked *